Alert archive / Virginia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 49, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 4, 2009, 1:49 PM EDT for 4 counties in Virginia. It was in force for 27 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2009, 1:49 PM EDT (17:49 UTC)
- Expired
- May 4, 2009, 2:16 PM EDT
- In force
- 27 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
Counties City of Chesapeake, VA, City of Norfolk, VA, City of Portsmouth, VA, City of Virginia Beach, VA
The radar
The Norfolk radar (KAKQ), 67 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 1:52 PM EDT | HAIL 0.75 | 5 Nnw Chesapeake Airpor, VA | PENNY HAIL AND TREE DOWN. WINDS ESTIMATED AT 60 MPH. |
| May 4, 1:55 PM EDT | HAIL 0.88 | Downtown Portsmouth, VA | ENTRANCE TO MONITOR/MERRIMAC BRIDGE TUNNEL |
| May 4, 1:55 PM EDT | HAIL 1 | Downtown Portsmouth, VA | QUARTER SIZE HAIL REPORTED ON JEWEL AVE AND VICTORY BLVD |
| May 4, 1:55 PM EDT | HAIL 1.25 | 3 S Churchland, VA | QUARTER TO HALF DOLLAR SIZED HAIL IN PORTSMOUTH. |
| May 4, 2:00 PM EDT | HAIL 0.88 | Cradock, VA | NICKEL SIZED HAIL REPORTED IN THE CRADOCK AREA IN PORTSMOUTH |
| May 4, 2:01 PM EDT | HAIL 0.88 | Downtown Norfolk, VA | NEAR 26ST AND OMOHONDRO |
| May 4, 2:03 PM EDT | HAIL 0.88 | Downtown Norfolk, VA | HAMPTON BLVD AND W 42ND |
| May 4, 2:05 PM EDT | TSTM WND DMG | 2 N Downtown Norfolk, VA | TREES AND POWER LINES DOWN IN THE OCEANVIEW SECTION OF THE CITY. SOME ROOF DAMAGE...INCLUDING ROOF DAMAGE TO A SCHOOL.1 TREE ON A HOME. |
| May 4, 2:05 PM EDT | TSTM WND GST 55 | Norfolk Nas, VA | GUST 48 KTS AT 205 PM EDT. |
| May 4, 2:07 PM EDT | HAIL 1 | Downtown Portsmouth, VA | QUARTER SIZE HAIL REPORTED ON JEWEL AVE AND VICTORY BLVD |
| May 4, 2:16 PM EDT | TSTM WND DMG | Downtown Norfolk, VA | SEVERAL TREE LIMBS DOWN IN MONTECELLO VILLAGE ON EAST LITTLE CREEK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 12:29 PM EDT | Tornado Watch | SPC | 5 hr |
| May 4, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 474 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KAKQ 041749
SVRAKQ
VAC550-710-740-810-041830-
/O.NEW.KAKQ.SV.W.0049.090504T1749Z-090504T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
149 PM EDT MON MAY 4 2009
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA...
CITY OF NORFOLK IN SOUTHEAST VIRGINIA...
CITY OF PORTSMOUTH IN SOUTHEAST VIRGINIA...
NORTHWESTERN CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA...
* UNTIL 230 PM EDT
* AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BOWERS HILL...OR NEAR DEEP CREEK...AND MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DEEP CREEK AND BOWERS HILL BY 155 PM EDT...
CRADOCK BY 200 PM EDT...
DOWNTOWN PORTSMOUTH BY 205 PM EDT...
DOWNTOWN NORFOLK AND GHENT BY 210 PM EDT...
NORFOLK INTERNATIONAL AIRPORT...NORVIEW AND KEMPSVILLE BY 215 PM
EDT...
OCEAN VIEW BY 220 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EDT MONDAY EVENING FOR
SOUTHEASTERN VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR NORTHEAST NORTH CAROLINA.
&&
LAT...LON 3663 7641 3674 7647 3675 7647 3689 7635
3688 7634 3689 7632 3691 7633 3697 7627
3694 7617 3694 7614 3692 7610 3694 7603
3693 7600
TIME...MOT...LOC 1749Z 226DEG 33KT 3671 7643
$$
WRS2 follow-up statements
000
WWUS51 KAKQ 041803
SVSAKQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
203 PM EDT MON MAY 4 2009
VAC550-710-740-810-041830-
/O.CON.KAKQ.SV.W.0049.000000T0000Z-090504T1830Z/
CITY OF CHESAPEAKE VA-CITY OF NORFOLK VA-CITY OF VIRGINIA BEACH VA-
CITY OF PORTSMOUTH VA-
203 PM EDT MON MAY 4 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR EASTERN CITY OF PORTSMOUTH...NORTHWESTERN CITY OF VIRGINIA
BEACH...CITY OF NORFOLK AND NORTH CENTRAL CITY OF CHESAPEAKE
COUNTIES...
AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR DOWNTOWN PORTSMOUTH...MOVING NORTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
NORVIEW...WARDS CORNER AND NORFOLK NAS BY 210 PM EDT...
NORFOLK INTERNATIONAL AIRPORT...OCEAN VIEW AND BAYSIDE BY 215 PM
EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED IN PORTSMOUTH..AND
THE NORTHERN SECTIONS OF CHESAPEAKE WITH THIS STORM. IF YOU ARE IN
THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EDT MONDAY EVENING FOR
SOUTHEASTERN VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR NORTHEAST NORTH CAROLINA.
&&
LAT...LON 3692 7606 3676 7628 3685 7638 3689 7635
3688 7634 3689 7632 3691 7633 3697 7627
3694 7617 3694 7614 3692 7610 3693 7608
TIME...MOT...LOC 1802Z 226DEG 33KT 3683 7631
$$
WRS000
WWUS51 KAKQ 041816
SVSAKQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
216 PM EDT MON MAY 4 2009
VAC550-710-740-810-041825-
/O.CAN.KAKQ.SV.W.0049.000000T0000Z-090504T1830Z/
CITY OF CHESAPEAKE VA-CITY OF NORFOLK VA-CITY OF VIRGINIA BEACH VA-
CITY OF PORTSMOUTH VA-
216 PM EDT MON MAY 4 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CITY OF PORTSMOUTH...
NORTHWESTERN CITY OF VIRGINIA BEACH...CITY OF NORFOLK AND NORTH
CENTRAL CITY OF CHESAPEAKE COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED INTO
THE SOUTHERN CHESAPEAKE BAY. THIS STORM PRODUCED WIND GUSTS ABOVE 50
MPH...AND HAIL UP TO 1 INCH IN DIAMETER AS IT MOVED OVER NORTHERN
CHESAPEAKE...PORTSMOUTH AND NORFOLK.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EDT MONDAY EVENING FOR
SOUTHEASTERN VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR NORTHEAST NORTH CAROLINA.
LAT...LON 3692 7606 3676 7628 3685 7638 3689 7635
3688 7634 3689 7632 3691 7633 3697 7627
3694 7617 3694 7614 3692 7610 3693 7608
TIME...MOT...LOC 1815Z 226DEG 33KT 3691 7620
$$
WRSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:41 PM EDT, 8 minutes earlier.
Area forecast discussion, May 4, 1:41 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
141 PM EDT MON MAY 4 2009
.SYNOPSIS...
A STATIONARY FRONT WILL MEANDER ACROSS SOUTHERN VIRGINIA OVER THE
NEXT SEVERAL DAYS. A SERIES OF LOW PRESSURE SYSTEMS WILL MOVE
ALONG THIS BOUNDARY THROUGH MID WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATE FOR ISSUANCE OF TOR WATCH 239 THROUGH 22Z.
LATEST WX ANALYSIS DEPICTS MEANDERING FRONTAL BOUNDARY JUST SOUTH
OF VA CAPES...EXTENDING EAST TO JUST SOUTH OF A RIC-LYH-LYH-TRI
LINE. SMALL AXIS OF LGT TO MOD RAINFALL...ORIENTED MAINLY TO THE
NORTH OF AKQ CWA PUSHING ACROSS THE REGION...WITH THE SOUTHERN
PERIPHERY OF THESE SHRAS JUST BRUSHING INTO NW ZONES. THESE SHRAS
ARE IN ASSN WITH UPR VORT MAX PUSHING ACROSS NORTHERN MID-ATL
REGION...WHICH IS NICELY VISIBLE ON LT MORNING RAMSDIS WV SAT
IMAGE.
RETAINED CHC SHRA WORDING FOR THE NEXT FEW HOURS OVER THE NORTHERN
TIER IN ASSOCIATION WITH THIS FEATURE. FAIRLY QUIET ATTM
OTHERWISE. DESPITE OVC SKIES OVER NORTHERN ZONES...NOTING GOOD
AMOUNT OF CLEARING...AND MOSTLY TO PARTLY SUNNY SKIES SOUTH OF
THE BOUNDARY. THESE TRENDS SEEM TO JIVE PRETTY WELL WITH LATEST
RUC...WHICH CONFINES INSTABILITY TO SOUTHERN TIER OF THE CWA
THROUGH THE AFTN. SLIGHT RISK CONTINUES OVER SOUTHERN HALF OF THE
AREA...ALTHOUGH IT APPEARS AT THIS TIME THAT THE BEST CHC FOR
CONVECTIVE DEVELOPMENT THROUGH EARLY THIS EVENING WILL EXIST
ALONG AND EAST OF I-95 OVER SOUTH CENTRAL VA INTO THE TIDEWATER/NE
NC RGN. OVER THIS AREA...WITH MODERATELY UNSTABLE LIFT (ON THE
ORDER OF -3 TO -6 DEG C) OVER THIS AREA...CO-LOCATED WITH A MAXIMA
OF 0-6KM BULK SHEAR OF 40-45 KT. SCT T WORDING OVER THE SOUTHERN
HALF OF THE CWA CURRENTLY IN GRIDS...WITH A BUFFER STRIP OF
SHRAS/CHC T JUST NORTH OF THIS...ENCOMPASSING METRO RIC AND THE
NORTHERN HALF OF THE VA LWR EASTERN SHORE.
MAIN THREAT WITH STORMS TODAY WILL BE DAMAGING WINDS...ALTHOUGH LARGE
HAIL WILL ALSO BE POSSIBLE WITH WET BULBS NEAR 11K FT. WILL HAVE
TO WATCH FOR AN ISOLATED SHORT LIVED TORNADO WITH STORMS THAT MOVE
IN CLOSE PROXIMITY TO THE STALLED OUT BOUNDARY AS IT SAGS
SOUTHWARD NEAR THE VA/NC BORDER LATE THIS AFTN AND THIS EVENING.
0-1KM EHI AND HELICITY VALUES APPEAR FAVORABLE AS WELL OVER SE VA
AND INTERIOR NE NC.
AS FOR TEMPERATURES...THEY REMAIN QUITE CHALLENGING CONSIDERING
BOUNDARY LOCATION AND THE POTENTIAL FOR CONVECTIVE ACTIVITY THIS
AFTN/EVE. NORTH OF THE BOUNDARY...LOOK FOR CONSIDERABLE CLOUDINESS
AND MAXIMA NOT GETTING MUCH HIGHER THAN L60S FAR NORTH...MID TO
UPR 60S FOR METRO RIC EAST TO THE NORTHERN NECK. SOUTH OF THE
BOUNDARY...TEMPS GET QUITE A BIT WARMER...WITH HIGHS IN THE UPR
70S TO MID 80S A GOOD BET ACROSS NE NC AND SOUTHERN TIDEWATER.
TONIGHT...
MAINLY DIURNALLY DRIVEN TSTMS WL WANE SIGNIFICANTLY AFTER
SUNSET...WITH TSTM CHCS DECREASING SIGNIFICANTLY TWRDS MIDNIGHT
N/S AS BOUNDARY CONTINUES TO SLIDE FURTHER SOUTHWARD INTO NC.
SNDGS SUGGEST MORE -RA/DZ OVRNT OVER NRN 1/3RD OF THE CWA. LOOKING
AT EARLY RETURNS FROM 12Z...STILL APPEARS THAT A SERIES OF LOWS
WILL MOVE OVER SE CWA OVERNIGHT. LOOK FOR AREAS OF MOD/HVY RAIN AT
TIMES ON THE NNW FLANK OF WHERE THE LOWS TRACK...MAINLY FROM SOUTH
CENTRAL VIRGINIA INTO THE EASTERN SHORE. SOME AREAS MAY RECEIVE
CLOSE TO 2 INCHES OVERNIGHT IN SOME LOCATIONS. THUNDER IS ALSO
POSSIBLE OVER FAR SE CWA ALONG AND SE OF THE TRACKS. LOW TEMPS IN
THE LOW 50S NNW TO THE LOW-MD 60S FAR SE.
ZFPAKQ ISSUED 1116 EDT.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
KEPT POPS AT CHC FOR NOW...WITH HIGHER AMOUNTS TO THE SE SECTION
OF THE AREA...CLOSER TO THE PROJECTED POSITION OF THE FRONTAL
BNDRY.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
EXTENDED PERIOD CHARACTERIZED BY CONTINUED INTERACTION WITH
MEANDERING FRONTAL BOUNDARY ACROSS THE MID-SOUTH INTO THE
MID-ATLANTIC REGION TO BEGIN THE PERIOD.
STILL CONTINUE TO LEAN TOWARDS THE ECMWF SOLN FOR THE LONG TERM
PERIOD. WRM FRNTL BNDRY NEAR THE VA/NC BORDER FINALLY LOOKS TO PUSH
N BY ERY THU MORNING. A S/W TROF/COLD FROPA LOOKS TO PUSH INTO THE
RGN BY LATER THU INTO FRI MORNG. CONSIDERING DEEP LAYER QUASI-ZONAL
(W/SW) FLOW DURING THIS PERIOD...GENERALLY LOWERED POPS TO LOW CHC
AT MOST FOR FRIDAY AND BEYOND.
A SECOND SFC TROF WL RIDE FROM THE GREAT LAKES INTO NEW
ENGLAND...WITH THE ASSOCIATED COLD FRONT PUSHING ACROSS THE REGION
NEXT WEEKEND...WITH HIGH PRESSURE SURGING INTO THE RGN BEHIND THE
FRONT. CONSIDERING THAT THE TIMING/POSITION OF FRNTL BOUNDARIES ARE
STILL QUITE UNCERTAIN IN THE EXTENDED PERIOD...WILL NOT GO MUCH
HIGHER THAN 30 POP FOR NOW CONSIDERING THE ACTIVITY WILL LIKELY BE
SCATTERED.
FOR TEMPS...MAXIMA LOOK TO RANGE THRU THE MID 70S NE TO LOW TO MID
80S ELSEWHERE FOR THE LATTER HALF OF THIS WEEK INTO NEXT WEEKEND.
MIN TEMPS WILL RANGE FM THE MID 50S TO MID 60S.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
TSTMS DVLPING ALONG AND S OF FNTL BDRY CURRENTLY STRETCHED OVER
SOUTHCENTRAL VA. HAVE TEMPO FOR RIC, ORF, AND ECG FOR TSTMS AND
GUSTS UP TO 30 KTS. VCTS ELSEWHERE. VRF/MVFR CONDITIONS ACROSS
THE ENTIRE FA THROUGH THIS EVENING WITH IFR CONDITIONS NEAR TSTMS.
CONDITIONS BECOMING IFR/LIFR OVERNIGHT AS CIGS AND VIS LOWER.
TUE/WED SHOULD SEE A DECREASE IN PRECIPITATION BUT A CONTINUATION
OF MVFR AND AT TIMES IFR OVER MUCH OF THE AREA AS THE FRONT CONTINUES
IN THE VICINITY AND LIGHT BOUNDARY AND SURFACE WINDS WILL KEEP LOW
LEVEL MOISTURE IN PLACE. SOME IMPROVEMENT IS POSSIBLE BY FRI WITH
EMPHASIS ON THE WORD POSSIBLE.
&&
.MARINE...
RAISED SCA FLAGS FOR COASTAL WATERS BETWEEN FENWICK AND
CHICOTEAGUE AS SWELL WILL KEEP SEAS AT OR SLIGHTLY ABOVE 5 FT
THROUGH THIS AFTERNOON. WILL MORE THAN LIKELY NEED TO EXTEND THE
ADVISORY AS MODELS KEEP SEAS UP THROUGH TONIGHT BUT WILL SAVE
FINAL DECISION FOR AFTERNOON PACKAGE. FRNTL BNDRY EXPECTED TO
DRIFT N ACROSS THE TIDEWATER AND ADJACENT CSTL WTRS THROUGH THE
AFTERNOON GIVING WINDS MORE OF A SOUTHERLY COMPONENT THERE. SE-S WINDS
CONT S OF THE BOUNDARY (AOA 20 KTS) CONT ACROSS NC CSTL WTRS
THROUGH THE AFTERNOON WITH N-NE WNDS CONT N OF BNDRY.
FRNTL BNDRY PROGGED TO REMAIN ACROSS CSTL WTRS THRU MID WEEK...THUS
WND DRCTN/SPEEDS WILL LIKELY CONT TO VARY DEPENDING ON EXACT LCTN.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR ANZ633-
650-656-658.
&&
SYNOPSIS...MAM
NEAR TERM...CCW/MAM
SHORT TERM...CCW
LONG TERM...MAM
AVIATION...AM/MPR
MARINE...AMHazardous weather outlook, May 4, 1:34 PM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 134 PM EDT MON MAY 4 2009 VAZ060-061-065>071-073-079>084-086>100-051745- PRINCE EDWARD-CUMBERLAND-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA- POWHATAN-CHESTERFIELD-HENRICO-KING AND QUEEN-BRUNSWICK-DINWIDDIE- PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MATHEWS-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 134 PM EDT MON MAY 4 2009 ...TORNADO WATCH 239 IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MDZ021>025-VAZ048-049-062>064-072-074>078-085-051745- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- FLUVANNA-LOUISA-GOOCHLAND-HANOVER-CAROLINE-KING WILLIAM-ESSEX- WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-MIDDLESEX- 134 PM EDT MON MAY 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ012>017-030>032-102-051745- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK- 134 PM EDT MON MAY 4 2009 ...SEVERE THUNDERSTORM WATCH 241 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND THE NORTHERN OUTER BANKS OF NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ633-658-051745- CURRITUCK SOUND- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- 134 PM EDT MON MAY 4 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... ...SEVERE THUNDERSTORM WATCH 241 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ631-632-654-051745- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- 134 PM EDT MON MAY 4 2009 ...TORNADO WATCH 239 IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ656-051745- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- 134 PM EDT MON MAY 4 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... ...TORNADO WATCH 239 IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ650-051745- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- 134 PM EDT MON MAY 4 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630-652-051745- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- 134 PM EDT MON MAY 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 4, 12:46 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1246 PM EDT MON MAY 4 2009 VAZ067-068-070-071-079>084-086>094-041900- NOTTOWAY-AMELIA-CHESTERFIELD-HENRICO-BRUNSWICK-DINWIDDIE- PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MATHEWS- GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON- ISLE OF WIGHT-NEWPORT NEWS/HAMPTON- INCLUDING THE CITIES OF...CREWE...COLONIAL HEIGHTS...RICHMOND... LAWRENCEVILLE...PETERSBURG...HOPEWELL...EMPORIA...WAKEFIELD... WILLIAMSBURG...POQUOSON...FRANKLIN...NEWPORT NEWS...HAMPTON 1246 PM EDT MON MAY 4 2009 ...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THIS AFTERNOON ACROSS CENTRAL AND EASTERN VIRGINIA... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE NORTHEASTWARD ACROSS METRO RICHMOND...EAST TO THE MIDDLE PENINSULA. YOU CAN EXPECT LIGHTNING...WIND GUSTS TO 40 MPH...AND HEAVY RAINFALL TO ACCOMPANY THESE SCATTERED THUNDERSTORMS. REMEMBER...IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. 05
Special weather statement, May 4, 1:04 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 104 PM EDT MON MAY 4 2009 NCZ013>016-VAZ096-041730- CAMDEN NC-GATES NC-HERTFORD NC-PASQUOTANK NC-SUFFOLK VA- 104 PM EDT MON MAY 4 2009 ...STRONG THUNDERSTORM MOVING INTO SOUTHWEST GATES COUNTY... AT 103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF GATESVILLE...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR GATESVILLE...AND...CARTER AT 115 PM EDT...EASONS CROSSROADS...AND...BUCKLAND AT 120 PM EDT...SUNBURY...AND...HAZELTON AT 125 PM EDT...SAVAGE AT 130 PM EDT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. 25
Special weather statement, May 4, 1:09 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 109 PM EDT MON MAY 4 2009 VAZ063-070>072-083-041745- CHESTERFIELD VA-HANOVER VA-HENRICO VA-KING WILLIAM VA-NEW KENT VA- 109 PM EDT MON MAY 4 2009 ...STRONG THUNDERSTORM MOVING OVER THE CITY OF RICHMOND... AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MEADOWBROOK...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR DOWNTOWN RICHMOND...AND...RICHMOND HEIGHTS AT 115 PM EDT...MONTROSE AT 120 PM EDT...HIGHLAND SPRINGS...AND...FAIR OAKS AT 125 PM EDT...MECHANICSVILLE AT 130 PM EDT...WESTWOOD AT 140 PM EDT...TUNSTALL AT 145 PM EDT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. 25
Special weather statement, May 4, 1:43 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 143 PM EDT MON MAY 4 2009 MDZ022>025-VAZ099-041845- ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-SOMERSET MD-WICOMICO MD- 143 PM EDT MON MAY 4 2009 ...STRONG THUNDERSTORM MOVING INTO SOMERSET COUNTY... AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF CRISFIELD...MOVING NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BYRDTOWN AT 155 PM EDT...HOPEWELL AT 200 PM EDT...MARION STATION AT 205 PM EDT... REHOBETH AT 210 PM EDT...POCOMOKE CITY AT 215 PM EDT...COKESBURY AT 220 PM EDT. WIND GUSTS TO 40 MPH...SMALL HAIL...TORRENTIAL RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED. WRS
Special weather statement, May 4, 1:44 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 144 PM EDT MON MAY 4 2009 VAZ072-073-083-041815- KING AND QUEEN VA-KING WILLIAM VA-NEW KENT VA- 144 PM EDT MON MAY 4 2009 ...STRONG THUNDERSTORM MOVING INTO WESTERN NEW KENT AND EASTERN KING WILLIAM COUNTIES... AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER TALLEYSVILLE...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORM WILL BE NEAR PALLS AT 155 PM EDT...LANESVILLE...AND...COHOKE AT 200 PM EDT...ROSE GARDEN AT 205 PM EDT...KING AND QUEEN COURTHOUSE...AND...ROMANCOKE AT 210 PM EDT. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. 25
Special weather statement, May 4, 1:45 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 145 PM EDT MON MAY 4 2009 NCZ015>017-102-041845- CAMDEN NC-EASTERN CURRITUCK NC-PASQUOTANK NC-WESTERN CURRITUCK NC- 145 PM EDT MON MAY 4 2009 ...STRONG THUNDERSTORM MOVING ACROSS NORTHEASTERN NORTH CAROLINA... AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CRYSTAL LAKES...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CRYSTAL LAKES...AND...JOHNSONS CORNER AT 150 PM EDT...BURNT MILLS...AND...PIERCEVILLE AT 155 PM EDT...MOYOCK AT 210 PM EDT...SNOWDEN...AND...SLIGO AT 215 PM EDT... KNOTTS ISLAND AT 235 PM EDT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS. EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. 05
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 12:41 PM EDT | Special Marine Warning | AKQ | 64 min | |
| May 4, 1:25 PM EDT | Special Marine Warning | AKQ | 95 min | |
| May 4, 1:56 PM EDT | Special Marine Warning | AKQ | 94 min | |
| May 4, 1:57 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Virginia Beach | 33 min |
| May 4, 2:03 PM EDT | Special Marine Warning | AKQ | 76 min | |
| May 4, 2:22 PM EDT | Special Marine Warning | AKQ | 83 min | |
| May 4, 2:23 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 37 min |
| May 4, 2:59 PM EDT | Special Marine Warning | AKQ | 61 min | |
| May 4, 3:17 PM EDT | Special Marine Warning | AKQ | 58 min | |
| May 4, 3:44 PM EDT | Special Marine Warning | AKQ | 67 min | |
| May 4, 6:26 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, Southampton, City of Franklin, City of Suffolk | 49 min |
| May 4, 6:43 PM EDT | Special Marine Warning | AKQ | 62 min | |
| May 4, 7:37 PM EDT | Tornado Warning | AKQ | City of Chesapeake, City of Virginia Beach | 38 min |
| May 4, 7:45 PM EDT | Special Marine Warning | AKQ | 71 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.